Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 97, NWS Midland/Odessa, TX

April 16, 2017Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 16, 2017, 7:41 PM CDT for Terrell County, Texas. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 16, 2017, 7:41 PM CDT (00:41 UTC)
Expired
Apr 16, 2017, 8:45 PM CDT
In force
64 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 188 km from the middle of the area, began a volume at 00:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 7:45 PM CDTHAIL 1Dryden, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 0.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2017-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2034 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2017-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2034 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1078 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

924 
WUUS54 KMAF 170041
SVRMAF
TXC443-170145-
/O.NEW.KMAF.SV.W.0097.170417T0041Z-170417T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
741 PM CDT SUN APR 16 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Terrell County in southwestern Texas...

* Until 845 PM CDT

* At 740 PM CDT, severe thunderstorms were located along a line
  extending from near Sanderson to near Dryden, moving northeast at
  25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Sanderson, Dryden, Terrell County Gas Plant and Terrell County
  Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3047 10173 3042 10174 3036 10166 3029 10176
      2978 10176 2981 10181 2979 10182 2982 10198
      2979 10207 2988 10232 3006 10257 3028 10243
      3029 10234 3040 10234 3060 10219 3060 10214
      3066 10213 3066 10176 3062 10165 3055 10165
TIME...MOT...LOC 0040Z 221DEG 37KT 3010 10240 2997 10207 

HAIL...1.25IN
WIND...60MPH
 
$$

67
1 follow-up statement
171 
WWUS54 KMAF 170057
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
757 PM CDT SUN APR 16 2017

TXC443-170145-
/O.CON.KMAF.SV.W.0097.000000T0000Z-170417T0145Z/
Terrell TX-
757 PM CDT SUN APR 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR TERRELL COUNTY...

At 756 PM CDT, severe thunderstorms were located along a line
extending from 8 miles northeast of Sanderson to 10 miles east of
Dryden, moving northeast at 25 mph.

HAZARD...Quarter size hail. 

SOURCE...Law enforcement. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Sanderson, Dryden, Terrell County Gas Plant and Terrell County
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3047 10173 3042 10174 3036 10166 3029 10176
      2978 10176 2981 10181 2979 10182 2982 10198
      2979 10207 2988 10232 3006 10257 3028 10243
      3029 10234 3040 10234 3060 10219 3060 10214
      3066 10213 3066 10176 3062 10165 3055 10165
TIME...MOT...LOC 0056Z 221DEG 37KT 3022 10228 3009 10195 

HAIL...1.00IN
WIND...<50MPH
 
$$

67

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 4:47 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Apr 16, 4:47 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
447 PM CDT Sun Apr 16 2017

.UPDATE...

Update to expand PoPs over southwest Texas into this evening. The
17/00Z Aviaition Discussion is included below also.

&&

.DISCUSSION...

Above normal temperatures and ample low level moisture are fostering
the development of fairly widespread thunderstorms over the Davis
Mountains, Marfa Plateau, Stockton Plateau and south near the Big
Bend region this afternoon.  There is a pronounced lack of shear
under weak westerly flow aloft, but surface based instability is
2500 west to 4000 east J/Kg according to the latest SPC Mesoscale
Analysis.  Strong to severe storms continue to develop due to the
high instability, despite the lack of shear and resultant
disorganized thunderstorms.

None of the latest, or earlier, model runs are capturing
thunderstorm development well, but expect storms will continue into
the evening and develop further east into the mentioned instability
axis, and as a modest low level jet strengthens around sunset.  Have
expanded PoPs farther west into this evening, and tweaked PoPs
between 17/00Z and 17/06Z.  Hail, strong winds and locally heavy
rainfall will be the main threats from these storms, which may not
diminish until 17/03Z or after.

&&

.AVIATION...

Expect VFR conditions to prevail overnight, except perhaps at
KFST and KMAF where TSRA may impinge. The storms could produce
gusty winds and hail, but probability is too low to mention at
either terminal. Expect VFR conditions again on Monday, but more
storms will develop Monday afternoon.

&&

.PREV DISCUSSION... /issued 209 PM CDT Sun Apr 16 2017/

Nondescript WSW mid level flow with low level mstr backed w into the
mtns today and this weakish flow aloft will favor a wwd position of
the dryline this PM. Instablilty e of the dryline will be
modulated by steep 7h-5h LR's around 8 C/KM, surface dewpoints in
the M50s- M60s, along with an abundance of insolation. MLCAPES
will be around 3000 J/KG or higher. For the last several days
there has been a consistent signal that storms will develop INVOF
eastern slopes Davis Mtns to Glass Mtns with storms more isolated
along the dryline across the PB. If there is limiting factor today
is would be shear/weak mid level wind fields. However instability
will make up for it, IMO. Supercell potential will be limited,
but severe storms seems likely. Across the PB storms will
dissipate by mid evening, but are more likely to persist across
the Lower Trans Pecos as they track e-se late into the evening.
PoP forecast looks ok, but will include a mention of severe
storms. ECMWF has been consistent with storms across the far
eastern CWFA overnight, contingent upon storms forming to n and
tracking e-se overnight. We are less confident about this with
lack of support aloft. Low level mstr will again hold a wwd
position Monday and a few more storms are expected across the
Trans Pecos (Davis Mtns e), less along the dryline in the PB. PoPs
will be absent from the forecast Tue/Wed with drier air advancing
farther e each day. Meanwhile, high temps will increase much
moreso then as thermal ridge expands, highs in the 90s will be
widespread. Wed will probably be the warmest day of this forecast
cycle. A cold front may just make it into nrn CWFA Thur PM, but
still unseasonably warm for most all areas. Warmer yet Friday
ahead a cold front that will result in cooler temps next weekend
(below normal).

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     64  84  61  87 /  40  20  20  10
Carlsbad                       51  90  52  92 /  10   0  10   0
Dryden                         64  86  61  86 /  60  20  20  10
Fort Stockton                  59  86  60  91 /  40  20  10   0
Guadalupe Pass                 59  85  57  85 /  10   0   0   0
Hobbs                          54  83  57  88 /  10  10  10   0
Marfa                          47  82  49  86 /  30  20  10  10
Midland Intl Airport           62  85  60  88 /  30  20  10   0
Odessa                         61  85  60  88 /  20  20  10   0
Wink                           60  89  59  92 /  20  10  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/
Hazardous weather outlook, Apr 16, 1:29 PM CDT, 6 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
129 PM CDT Sun Apr 16 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-171830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
129 PM CDT Sun Apr 16 2017 /1229 PM MDT Sun Apr 16 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

There is a chance of thunderstorms through tonight, mainly along and
east of a Lamesa to Pecos to Marfa line. A few storms could become
severe with damaging winds and large hail possible, especially across
the Stockton Plateau and Big Bend. Brief heavy rainfall and frequent
lightning will also accompany the stronger storms.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

There is a slight chance of thunderstorms Monday and Monday night
across west Texas. A few storms could produce brief strong winds and
hail. Brief heavy rainfall and frequent lightning will also
accompany the stronger storms.

.SPOTTER INFORMATION STATEMENT...

There is a 30 percent chance of spotter activation this afternoon
and this evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Local storm report, Apr 16, 6:45 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
645 PM CDT SUN APR 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             MIDLAND                 32.00N 102.08W
04/16/2017  E1.75 INCH       MIDLAND            TX   PUBLIC

            3 BLOCKS NW OF MIDLAND MEMORIAL HOSPITAL.

&&

MATT.SALERNO
Local storm report, Apr 16, 6:55 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
655 PM CDT SUN APR 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             WEST ODESSA             31.84N 102.50W
04/16/2017  M1.25 INCH       ECTOR              TX   PUBLIC

&&

MATT.SALERNO
Local storm report, Apr 16, 7:04 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
704 PM CDT SUN APR 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     HAIL             1 S ANDREWS             32.31N 102.55W
04/16/2017  E1.00 INCH       Andrews            TX   LAW ENFORCEMENT

&&

MSCHULDT
Local storm report, Apr 16, 7:10 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
710 PM CDT SUN APR 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             GOLDSMITH               31.98N 102.62W
04/16/2017  E1.75 INCH       ECTOR              TX   PUBLIC

&&

MSCHULDT
Special weather statement, Apr 16, 7:22 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
722 PM CDT SUN APR 16 2017

TXZ045-050-170115-
Andrews TX-Gaines TX-
722 PM CDT SUN APR 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ANDREWS AND SOUTHWESTERN
GAINES COUNTIES UNTIL 815 PM CDT...

At 722 PM CDT, Doppler radar was tracking a strong thunderstorm near
Andrews, moving north at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Andrews, Frankel City and Florey.

LAT...LON 3227 10257 3215 10291 3254 10306 3261 10244
TIME...MOT...LOC 0022Z 158DEG 10KT 3233 10266

80
Local storm report, Apr 16, 7:37 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
737 PM CDT SUN APR 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     TSTM WND GST     PERSIMMON GAP           29.66N 103.18W
04/16/2017  M67.00 MPH       BREWSTER           TX   MESONET

&&

AKL

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 7:08 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Gaines, Martin67 min
Apr 16, 7:22 PM CDTSpecial Weather StatementMAFAndrews53 min
Apr 16, 7:33 PM CDTSevere Thunderstorm WarningMAFGlasscock, Midland, Reagan, Upton42 min
Apr 16, 7:52 PM CDTSpecial Weather StatementMAFHoward68 min
Apr 16, 7:52 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines38 min
Apr 16, 8:18 PM CDTSevere Thunderstorm WarningMAFReagan, Upton27 min
Apr 16, 8:20 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard55 min
Apr 16, 8:30 PM CDTSevere Thunderstorm WarningMAFAndrews, Gaines30 min
Apr 16, 8:47 PM CDTSpecial Weather StatementMAFReagan43 min
Apr 16, 9:16 PM CDTSpecial Weather StatementMAFGlasscock44 min
Apr 16, 9:27 PM CDTAreal Flood AdvisoryMAFReagan3 hr
Apr 16, 9:32 PM CDTSpecial Weather StatementMAFReagan43 min
Apr 17, 3:21 PM CDTSpecial Weather StatementMAFBrewster54 min
Apr 17, 4:24 PM CDTSpecial Weather StatementMAFBrewster66 min
Apr 17, 5:38 PM CDTSpecial Weather StatementMAFBrewster52 min
Apr 17, 5:43 PM CDTSpecial Weather StatementMAFPecos62 min
Apr 17, 5:55 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos33 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.